Heavy Snow, Taylor
- When
- January 25, 12:00 PM CST to January 26, 12:00 AM CST
- Where
- Taylor forecast zone
- Reported by
- Public
- Coordinates
- 40.737, -94.696 (the zone’s center; the record gives no point)
A deep western trough underwent lee-cyclogenesis across the southern Rockies with the low center tracking northeast across the southern Plains and into the midwest. Central and southern Iowa remained well within the deformation zone of the cyclone, allowing for the heaviest snow to fall in a band from southwest Iowa through central Iowa with a tight accumulation gradient across northern Iowa.
Every event with a place to put it; 40 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS DMX wrote it up.
A deep western trough underwent lee-cyclogenesis across the southern Rockies with the low center tracking northeast across the southern Plains and into the midwest. Central and southern Iowa remained well within the deformation zone of the cyclone, allowing for the heaviest snow to fall in a band from southwest Iowa through central Iowa with a tight accumulation gradient across northern Iowa. Forcing was particularly strong with the system, with lift within the dendritic growth zone exceeding -20 ubar/s for large portions of the state. Many areas saw snow rates exceed 1 inch per hour.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Des Moines, IA wrote its last area forecast discussion before the first event at Jan 25, 11:47 AM CST, 13 minutes earlier.
Area Forecast Discussion National Weather Service Des Moines IA 1147 AM CST Mon Jan 25 2021 ...Updated for 18z Aviation Discussion... .DISCUSSION.../Today through Sunday/ Issued at 305 AM CST Mon Jan 25 2021 .MAJOR WINTER STORM TODAY THROUGH TONIGHT WITH WIDESPREAD SIGNIFICANT IMPACTS... All eyes are on the very heavy and potentially crippling snow storm set to affect the area today through tonight. Between the very heavy snowfall amounts forecast and the gusty winds on top of it, warning criteria are a slam dunk across at least the southern half of Iowa. The questions now are just how much snow will fall, just how bad will the impacts be, when will impacts begin and how long will the snow persist, and where will the northern edge of heavy snowfall set up. On the latter point, the entire NWP model suite has been trending steadily northward with that edge for the last 24-36 hours, and it now appears likely that heavy snow will fall all the way up to near the Highway 20 corridor, with lighter amounts to the north. Thus the winter storm warning has been significantly expanded northward to the Highway 20 corridor, with an advisory now in effect north of that up to about Highway 18 or so. Have also delayed the onset time of the warning just a few hours as the snow will initially be light and fighting dry air entrainment from the north, and have segmented the warning for later onset times near the I-80 and Hwy 30/20 corridors. Once the snow begins to fall in earnest it will accumulate heavily and rapidly, combining with the winds to produce very low visibilities and quickly deteriorating travel conditions. As the snow accumulates on roadways travel will likely become very difficult to nearly impossible in the swath of Iowa experiencing the highest accumulations, which are likely to exceed a foot in some locations. However, it is noteworthy that many of the higher resolution CAMs along with the operational NAM are actually moving the entire heavy snow swath northward with time, so that not only does it impact more of northern Iowa than previously anticipated, but according to these solutions the snow actually tapers off in southern and even central Iowa by late this evening. In other words, the storm total accumulations have been expanded/increased northward, but there is a potential that the accumulations in the south may be overdone, if indeed the heavy snow band moves completely north of that area earlier. Nevertheless, even a reduction from, say, 9 or 10 inches to more like 6 or 7 would only slightly moderate impacts, especially with so much of that snow falling rapidly and likely during the afternoon commute times to boot, along with winds blowing the snow over roads even after accumulation rates let up. As far as timing, while the onset time of accumulating snowfall moving from SSW to NNE has slowed just a bit, the duration of snowfall has extended on the back end through tonight, albeit at slower rates of accumulation after roughly midnight. Have increased POPs overnight into Tuesday morning rather significantly to account for this, though additional accumulations are much lighter by that time. Still, travel impacts will linger beyond the precipitation as it will take some time for plows to clear so much snow off the roads, especially outside the primary travel arteries. The light snowfall event previously anticipated for Tuesday night into Wednesday now appears mercifully lighter and further south, such that instead of a statewide inch or two of additional snowfall, current expectation is now virtually nil across the northern half or so and likely under an inch in the southern half, with little to no impact. Thereafter the remainder of the work week remains dry and quiet, providing a much earned respite and some time for the area to dig out of the heavy snowfall. One item of note in the latter half of the week is a surface high pressure ridge moving quickly across the region on Wednesday night. This ridge will be directly over Iowa by early Thursday morning, promoting light winds and clear skies with deep, fresh snow pack in place. Temperatures will fall to their lowest levels of the season and have trended the forecast downward accordingly. The long-range global models continue to depict another large storm system sweeping through the region sometime next weekend, roughly around Saturday night or so, however the track of that system and its precipitation remain highly variable between various solutions/runs. Also, though confidence in details is quite low at this range, most thermal profiles would favor primarily rain as precipitation type rather than snow. So while we will be keeping an eye on it, all focus is currently on the dangerous winter storm today/tonight. && .AVIATION.../For the 18Z TAFS through 18Z Tuesday afternoon/ Issued at 1147 AM CST Mon Jan 25 2021 Clouds and snow are spreading north and northeastward into the state late this morning. Conditions will deteriorate into IFR this afternoon for OTM and DSM and there will be a period of LIFR or lower as well during the peak snow rates that will exceed 1 inch per hour. Farther north, snow and restrictions will begin late this afternoon or early this evening for ALO and FOD and toward midnight at MCW. Gusty winds from the northeast and later north will blow around the falling snow also leading to reduced visibility. Conditions are expected to improve into MVFR or VFR from west to east toward or after 12z Tuesday as the snow ends. && .DMX WATCHES/WARNINGS/ADVISORIES... Winter Storm Warning until 6 AM CST Tuesday for IAZ044>048- 057>062-070>075-081>086-092>097. Winter Storm Warning until 6 AM CST Tuesday for IAZ033>039-049- 050. Winter Weather Advisory from 6 PM this evening to 6 AM CST Tuesday for IAZ016-017-023>028. && DISCUSSION...Lee AVIATION...Ansorge
Hazardous Weather Outlook National Weather Service Des Moines IA 415 AM CST Mon Jan 25 2021 IAZ004>007-015-261200- Emmet-Kossuth-Winnebago-Worth-Palo Alto- 415 AM CST Mon Jan 25 2021 This Hazardous Weather Outlook is for portions of central Iowa. .DAY ONE...Today and tonight Light snow is forecast tonight, but impacts should be minimal. .DAYS TWO THROUGH SEVEN...Tuesday through Sunday No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Spotters will not be needed but snowfall reports are appreciated. IAZ016-017-023>028-261200- Hancock-Cerro Gordo-Pocahontas-Humboldt-Wright-Franklin-Butler- Bremer- 415 AM CST Mon Jan 25 2021 This Hazardous Weather Outlook is for portions of central Iowa. .DAY ONE...Today and tonight A Winter Weather Advisory is in effect for the area for tonight. Please refer to the National Weather Service Des Moines Website at weather.gov/desmoines for more details. .DAYS TWO THROUGH SEVEN...Tuesday through Sunday No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Spotters will not be needed but snowfall reports are appreciated. IAZ033>039-044>050-057>062-070>075-081>086-092>097-261200- Sac-Calhoun-Webster-Hamilton-Hardin-Grundy-Black Hawk-Crawford- Carroll-Greene-Boone-Story-Marshall-Tama-Audubon-Guthrie-Dallas- Polk-Jasper-Poweshiek-Cass-Adair-Madison-Warren-Marion-Mahaska- Adams-Union-Clarke-Lucas-Monroe-Wapello-Taylor-Ringgold-Decatur- Wayne-Appanoose-Davis- 415 AM CST Mon Jan 25 2021 This Hazardous Weather Outlook is for portions of central Iowa. .DAY ONE...Today and tonight A Winter Storm Warning is in effect for the area for today and tonight. Please refer to the National Weather Service Des Moines Website at weather.gov/desmoines for more details. .DAYS TWO THROUGH SEVEN...Tuesday through Sunday No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Spotters will not be needed but snowfall reports are appreciated.
The national radar mosaic for the moment the first event began.
40 heavy snow. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Iowa in 2021Every state in 2021This day in weather historyWarnings in Iowa, January 2021
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 936561, 936562, 936563, 936564, 936565, 936566, 936572, 936573, 936574, 936575, 936576, 936577, 936581, 936582, 936583, 936567, 936568, 936569, 936570, 936578, 936579, 936580, 936584, 936585, 936590, 936591, 936592, 936597, 936598, 936571, 936586, 936587, 936588, 936589, 936593, 936594, 936595, 936596, 936599, 936600.